Thunderstorm Wind, Brule
- When
- July 27, 11:45 PM CST
- Where
- Brule County, 0.85 mi SW of Kimball
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.740, -98.960
Thunderstorm winds caused tree damage.
Thunderstorms produced damaging winds at a few locations in southeast South Dakota from just before midnight on July 27th to the morning of July 28th. There was also a report of nickel size hail.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced damaging winds at a few locations in southeast South Dakota from just before midnight on July 27th to the morning of July 28th. There was also a report of nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 27, 5:23 PM CST, 6 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 623 PM CDT MON JUL 27 2015 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 304 PM CDT MON JUL 27 2015 ELIMINATED ALL POPS FOR THE REMAINDER OF THIS AFTERNOON AS IT LOOKS LIKE THE ATMOSPHERE HAS STABILIZED BEHIND THIS MORNINGS AND EARLY AFTERNOONS RAINFALL...SIMILAR TO WHAT HAPPENED LAST SATURDAY. THE ONLY EXCEPTION IS ISOLATED POPS ARE WARRANTED IN THE LATE AFTERNOON IN OUR SOUTH CENTRAL SD ZONES ONCE AGAIN AS THEY CONTINUE TO HEAT UP REACHING THEIR CONVECTIVE TEMPERATURE. IN FACT SOME CUMULUS IS FORMING RIGHT NOW IN THAT AREA. THE MAIN STORY FOR THE REST OF TONIGHT IS OUR WELL ADVERTISED UPPER TROUGH MOVING INTO EASTERN MT AND EASTERN WY...WITH A PRECEDING SHORT WAVE LIFTING ACROSS THE NORTHERN PLAINS. BEHIND THE SHORT WAVE PASSAGE AND AHEAD OF THE UPPER TROUGH...700MB TEMPERATURES INCREASE TO +14C WEST OF INTERSTATE 29 WHICH SHOULD PUT AN ABRUPT END TO THE CONVECTION AS IT PASSES THROUGH. STILL LIKE THE WAY THE ECMWF IS HANDLING THE CONVECTIVE PATTERN THE BEST...DEVELOPING SOME SCATTERED ACTIVITY LATER THIS EVENING IN OUR WESTERN ZONES...THEN LIFTING IT NORTHEASTWARD OVERNIGHT GIVING LIKELY POPS MAINLY FOR SOUTHWEST MN AND IMMEDIATE ADJACENT AREAS JUST AHEAD OF THE CAPPING. THE LOW LEVEL JET INCREASES TO A STOUT 40 KNOTS IN OUR FORECAST AREA TONIGHT WITH LIGHTER MID LEVEL WINDS AVERAGING 30 KNOTS. THE DIRECTIONAL WIND SHEER VEERING WITH HEIGHT IS IMPRESSIVE BUT THE SPEED SHEAR IS A BIT INVERSED FROM LOWER HEIGHTS TO MIDDLE HEIGHTS. THIS WOULD SUGGEST ROTATING UPDRAFTS IN DISCREET CELLS ENOUGH TO SUPPORT LARGE HAIL MAINLY IN OUR WESTERN AND PARTS OF OUR NORTHERN ZONES LATE THIS EVENING. BUT AS THE SYSTEM MORPHS INTO A SMALL MCS...THE THREAT COULD TRANSPOSE INTO AN ISOLATED WIND DAMAGE EVENT IN SOUTHWEST MN A BIT LATER TONIGHT. WITH THE MID LEVEL TEMPERATURES SO VERY WARM ON THE HEELS OF THE SHORT WAVE AND INCREASING IN TEMPERATURE AS SAID ABOVE...NOT REALLY EXPECTING A WIDESPREAD SEVERE OUTBREAK. WOULD BE MORE WORRIED IF MID LEVEL TEMPERATURES WERE FALLING. THIS CONVECTION WILL DEPART THE FORECAST AREA LATE TONIGHT AND VERY EARLY TUESDAY. BUT THERE COULD BE SOME ISOLATED REDEVELOPMENT ALONG A SUBTLE WIND SHIFT IN OUR FAR SOUTHEAST ZONES TUESDAY AFTERNOON AS THIS WIND SHIFT PRESSES EASTWARD. SHOULD BE A STRONG DRY LINE WITH IT ALSO. IN THE LATE AFTERNOON...COULD BE A VERY BRIEF MARGINAL RISK OF SEVERE WEATHER AROUND STORM LAKE BEFORE EXITING. OTHERWISE LOOKING AT A WARM AND HUMID NIGHT TONIGHT...FOLLOWED BY COOLER TEMPERATURES ON TUESDAY WITH MUCH DRIER AIR WORKING ITS WAY FROM WEST TO EAST AS THE PROGRESSES. BUT AHEAD OF THE WEAK WIND SHIFT...IT WILL REMAIN RATHER HUMID FROM WINDOM TO STORM LAKE ALL DAY. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 304 PM CDT MON JUL 27 2015 THE POTENT CLOSED LOW WILL CONTINUE TO SLOWLY TREK EASTWARD THROUGH SOUTH CENTRAL CANADA TUESDAY NIGHT AND WEDNESDAY. UPPER FLOW TURNS NORTHWESTERLY AND A COOLER AIRMASS DESCENDS ACROSS THE NORTHERN PLAINS IN ITS WAKE. COOLER AND DRY CONDITIONS ARE EXPECTED...HOWEVER SOMEWHAT BREEZY WESTERLY LOW LEVEL WINDS ON TUESDAY NIGHT TURN NORTHWESTERLY AND INCREASE ON WEDNESDAY. WHILE IT DOES NOT QUITE LOOK TO BE ADVISORY LEVEL...SUSTAINED WINDS AROUND 15 TO 25 MPH WITH GUSTS TO 35 MPH SEEM REASONABLE. ABUNDANT SUNSHINE IN A WELL MIXED ENVIRONMENT WILL LEAD TO RELATIVELY LOW HUMIDITY AND MILD TEMPERATURES IN THE LOW TO MID 80S WEDNESDAY. MID LEVEL TEMPERATURES REBOUND ON THURSDAY AS UPPER LEVEL HEIGHTS BUILD TO OUR WEST. WHILE WINDS WILL BE LIGHTER THAN WEDNESDAY... MIXING DOWN SOME MILDER TEMPERATURES WILL IMPROVE HIGHS OUR WEST WHERE THE LOW 90S WILL AGAIN BE POSSIBLE WEST OF THE JAMES RIVER. WITHOUT THE UPPER RIDGE MAKING MUCH PROGRESS EAST HOWEVER...THE GENERAL WEST NORTHWEST UPPER FLOW PATTERN HOLDS ON THROUGH THE REMAINDER OF THE WEEK INTO EARLY NEXT WEEK. MOISTURE RETURN LOOKS FAIRLY MINIMAL DURING THE PERIOD...THEREFORE IT LOOKS LIKE ANY WEAK WAVES THAT DO DROP INTO THE NORTHERN PLAINS WILL NOT AMOUNT TO MUCH. WENT AHEAD AND REMOVED SPOTTY SLIGHT CHANCE POPS FROM THE SUPERBLEND THROUGH FRIDAY NIGHT. THERE IS A LITTLE BETTER AGREEMENT IN A WAVE ARRIVING SATURDAY...BUT EVEN THIS POTENTIAL IS POOR WITH THE BETTER CONVERGENCE EXPECTED NORTHEAST OF THE FORECAST AREA. ECMWF LIFTS ANOTHER THERMAL BOUNDARY INTO THE AREA SUNDAY NIGHT WHILE THE GFS IS FURTHER SOUTH. TEMPERATURES WILL BE NEAR SEASONAL...A LITTLE WARMER LATE WEEK AND COOLING EARLY NEXT WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 616 PM CDT MON JUL 27 2015 THUNDERSTORMS MAY DEVELOP ACROSS THE AREA OVERNIGHT...AFFECTING KHON AROUND 05Z...THEN KFSD AND KSUX LATER AS THE SYSTEM PUSHES TO THE EAST. WINDS WILL TRANSITION TO NORTHWESTERLY ON TUESDAY MORNING BEHIND THE SYSTEM. SOME GUIDANCE SUGGESTING THAT THERE COULD BE MVFR/IRF STRATUS DEVELOPMENT TOWARD TUESDAY MORNING. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...MJ LONG TERM... AVIATION...JM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 731 PM CDT MON JUL 27 2015 IAZ001-012-020-MNZ071-072-080-089-097-098-NEZ013-014-SDZ038>040- 050-052>071-290045- LYON IA-SIOUX-PLYMOUTH-LINCOLN MN-LYON MN-MURRAY-NOBLES-PIPESTONE- ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD- SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK- MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD- BON HOMME-YANKTON-CLAY SD-UNION- 731 PM CDT MON JUL 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE POSSIBLE BEGINNING IN CENTRAL AND EASTERN SOUTH DAKOTA THIS EVENING... SPREADING INTO PARTS OF SOUTHWEST MINNESOTA AND PORTIONS OF NORTHWEST IOWA OVERNIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH HAIL UP TO THE SIZE OF GOLF BALLS AND WINDS OF 70 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THIS EVENING AND OVERNIGHT. IAZ002-003-013-014-021-022-031-032-MNZ081-090-290045- OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-WOODBURY- IDA-COTTONWOOD-JACKSON- 731 PM CDT MON JUL 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS THE AREA LATE THIS EVENING OR OVERNIGHT. SEVERE STORMS ARE NOT EXPECTED...HOWEVER ISOLATED STORMS COULD HAVE HAIL AROUND THE SIZE OF PENNIES AND WIND GUSTS OF 50 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL GENERALLY NOT BE NEEDED TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1243 AM CDT TUE JUL 28 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND GST CHAMBERLAIN 43.81N 99.32W
07/28/2015 M46 MPH BRULE SD AWOS
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe Sioux Falls radar (KFSD), 180 km away, was scanning. The volume nearest the first event began at 05:47 UTC.
3 thunderstorm wind, 1 hail, 1 strong wind. Local standard time, as filed.
Thunderstorm winds caused tree damage.
Thunderstorm winds cause tree damage, including several trees blown down.
A gust of 50 mph from a thunderstorm at Yankton blew off roof mounted air consitioning units, and blew a few branches down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 594494, 594495, 594496, 594497, 594501.